Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Oct 4, 2018, 2:11 PM MDT for Fremont County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2018, 2:11 PM MDT (20:11 UTC)
- Expired
- Oct 4, 2018, 2:45 PM MDT
- In force
- 34 min
- Issued by
- NWS Pueblo, CO
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 118 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760
WWUS85 KPUB 042011
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
211 PM MDT THU OCT 4 2018
COZ069-072-073-076-077-083-042045-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
211 PM MDT THU OCT 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT...NORTHWESTERN
CUSTER AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 245 PM MDT...
At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Villa Grove, or 57 miles north of Alamosa, moving northeast at 40
mph.
Wind gusts up to 50 mph, brief moderate rainfall and small pea sized
hail will be possible with this storm.
Locations impacted include...
Coaldale, Cotopaxi and Texas Creek.
LAT...LON 3852 10523 3817 10584 3830 10599 3870 10550
3870 10544
TIME...MOT...LOC 2010Z 228DEG 22KT 3830 10584
$$
mwWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Oct 4, 11:59 AM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Oct 4, 11:59 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1159 AM MDT Thu Oct 4 2018 .SHORT TERM...(Today and tonight) Issued at 502 AM MDT Thu Oct 4 2018 Weak wave of isolated showers and thunderstorms lifting northward through the area as of 10z, and will maintain pops through the morning to account for these, though rainfall amounts look rather light. Not much convection back behind this wave over NM, so expect a downturn in precip chances from mid-morning into the afternoon, with best chance for any tsra by late day back across the Continental Divide in the central mountains. Easterly upslope winds will hold clouds in over the eastern mountains and plains for a few more hrs this morning, before strengthening s-sw flow by afternoon brings drier air and clearing skies to most locations. Max temps rather tricky today, especially s-sw of Pueblo, as cold air will retreat quickly, and downslope warming develops by afternoon. Split the rather large range of guidance temps as a first guess, with a few southern I-25 corridor locations bouncing back into the 70s by late day, while areas farther n-ne such as Kiowa County remain in the 50s/low 60s. Winds will become breezy to windy at times this afternoon as sly flow redevelops, especially mountains/Palmer Divide/San Luis Valley, where gusts over 30 mph will be possible. Tonight, only some lingering weak convection over the peaks of the Central Mountains, with mainly clear skies and seasonably cool conditions most locations by early Fri morning. Wind profiles suggest some moderate downslope winds may develop toward sunrise Fri, especially along/east of the Sangres as weak mountain wave develops, though speeds look to stay 30-40 mph range at this point. .LONG TERM...(Friday through Wednesday) Issued at 502 AM MDT Thu Oct 4 2018 A quick-moving and fairly compact shortwave trough, currently analyzed in GOES-16 water vapor imagery just off of the northwest US coast, will impact Colorado weather on Friday. Ahead of the shortwave during the morning and afternoon hours, mid/upper level flow will become southwesterly and fairly strong as a jet spreads over the state. The downsloping flow will mix dry air to the surface and lead to a warm and dry day across the plains. Highs will reach the low to mid 80s across much of the plains, and low 70s in Colorado Springs. Winds will also be breezy, especially near the CO/NM border. Combined with low RH values, there will be a brief period during the early afternoon where critical fire weather conditions may occur in Las Animas and Baca Counties. Given the small area of concern, briefness of the threat, and borderline nature, held off on highlight for this forecast package. The aforementioned shortwave will send a cold front down the plains during the early Friday evening hours, likely making it into New Mexico by midnight. Winds along/behind the cold front will become gusty from the north. As for precip, rain showers and thunderstorms will be most likely in upslope regions of the Palmer Divide and Raton Mesa. Elsewhere should remain dry despite the frontal/QG forcing considering the dry airmass in place. The mountains are also expected to see isolated the scattered thunderstorms during the afternoon and evening, with snow at high elevations producing only minor accumulations. Precip on the plains will end by Saturday morning, and temperatures behind the front will be significantly cooler. Saturday highs are expected to be in the mid to upper 50s across all of the plains. Attention then turns to significant storm system to impact the forecast area Saturday night through Tuesday. A large and slow- moving shortwave trough and associated jet will approach the Four Corners region from the northwest, with models agreeing to center the upper low around the Utah/New Mexico border by Monday evening. At least weak QG forcing for ascent will begin to spread over the mountains Saturday evening, leading to the development rain and snow showers, with best coverage over the continental divide. Snow levels should drop from around 10000 ft to close to 9000 ft from Saturday night through Sunday morning. Up to a few inches of snow is forecast at the high elevations during this early portion of the storm impact. As the trough continues to dig south on Sunday, precip coverage will increase over all of the mountain areas. Snow levels are forecast to fall below 9000 ft during the evening, including around 7500 ft in the central mountains. Up to another few inches of snow is possible through Sunday evening at high elevations. Small accumulations are also possible in the Leadville area Sunday night. As for the plains, strong southeast surface flow during the day Sunday will draw up abundant moisture, with dew points increasing into the mid 50s across the far eastern plains by late afternoon. Favorable mid/upper level forcing, upslope flow, and abundant moisture will lead to the development of showers and thunderstorms during the afternoon and evening, especially over the far eastern plains and into El Paso COunty. Models are consistent in poking a dry slot into the southern plains generally west of the eastern tier of counties and along/south of highway 50. MUCAPE near 1000 j/kg combined with very favorable deep layer shear under the strong jet will lead to the development of some strong to even severe storms across the eastern plains. Storm threats include hail up to around an inch, gusty winds, heavy rainfall, and even a weak tornado considering favorable SRH. Precip type will remain liquid across the plains Sunday. Beyond Sunday, models begin to diverge on the evolution of the trough. The GFS begins to lift the trough northeast through Colorado Monday into Tuesday, deepening a surface low in southeast Colorado and lifting it northeast. The ECMWF digs the trough further south and lifts it back northeast Tuesday, deepening and lifting a surface low out of the southern Texas Panhandle. Both solutions maintain precip chances over the mountains Monday and Tuesday, with the EC solution maintaining better precip chances across the plains, especially Tuesday. Given model uncertainty at this point and beyond, forecast confidence is quite low in any given solution. It is likely that temperatures stay around or below 70 across the plains through mid week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1159 AM MDT Thu Oct 4 2018 Isolated showers and thunderstorms will be capable of generating gutsy winds in excess of 30 knots at times at the KALS, KCOS and KPUB taf sites into early this afternoon, otherwise VFR conditions are then expected at the TAF sites from later this afternoon into Friday morning. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 4, 5:59 AM MDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 559 AM MDT Thu Oct 4 2018 COZ058>089-093>099-051200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 559 AM MDT Thu Oct 4 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible over the mountains today, with storms dissipating quickly this evening. Gusty winds to 45 mph and lightning will be the main threats from any storms today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms will be possible over the mountains on Friday and plains Friday evening. The main threats with these storms will be lightning and wind gusts to 45 mph. Thunderstorm chances will be present over parts of the mountains at least through Tuesday, with lightning, heavy rain, and wind gusts to 45 mph the main threats. High elevation areas will also see snowfall, with at least a few inches possible. Strong to severe thunderstorms will be possible across the eastern plains on Sunday, potentially producing hail to around 1 inch in diameter, wind gusts to 60 mph, heavy rain, lightning, and an isolated tornado. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 10/12
In the hours before
Special weather statement, Oct 4, 11:44 AM MDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Pueblo CO 1144 AM MDT THU OCT 4 2018 COZ071-072-074-075-041815- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 1144 AM MDT THU OCT 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO...EASTERN COSTILLA AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 1215 PM MDT... At 1143 AM MDT, Doppler radar was tracking a strong thunderstorm near San Luis, or 29 miles southeast of Alamosa, moving northeast at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... San Luis, San Pablo, Cuchara, Cuchara Pass and Chama. LAT...LON 3711 10544 3723 10556 3756 10523 3731 10497 TIME...MOT...LOC 1743Z 232DEG 43KT 3724 10541 mw
Special weather statement, Oct 4, 12:05 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1205 PM MDT THU OCT 4 2018
COZ071-072-074-075-079-087-088-041830-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Wet Mountains between 6300 and 10000Ft CO-
Southern San Luis Valley CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1205 PM MDT THU OCT 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO...NORTHEASTERN
COSTILLA AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 1230 PM MDT...
At 1201 PM MDT, Doppler radar was tracking a developing strong storm
near Cuchara, or 38 miles east of Alamosa, moving northeast at 45
mph.
Wind gusts around 50 mph, brief periods of moderate rainfall
and small ahil will be possible with this storm.
Locations impacted include...
Spring Burn Scar, Walsenburg, La Veta Cuchara and Cuchara Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief periods of moderate rainfall is also occurring with this
storm, and may lead to localized flooding over recent burn scar
locations. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3729 10517 3743 10533 3771 10525 3788 10481
3755 10447
TIME...MOT...LOC 1801Z 226DEG 52KT 3743 10518Special weather statement, Oct 4, 2:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
211 PM MDT THU OCT 4 2018
COZ069-072-073-076-077-083-042045-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
211 PM MDT THU OCT 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT...NORTHWESTERN
CUSTER AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 245 PM MDT...
At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Villa Grove, or 57 miles north of Alamosa, moving northeast at 40
mph.
Wind gusts up to 50 mph, brief moderate rainfall and small pea sized
hail will be possible with this storm.
Locations impacted include...
Coaldale, Cotopaxi and Texas Creek.
LAT...LON 3852 10523 3817 10584 3830 10599 3870 10550
3870 10544
TIME...MOT...LOC 2010Z 228DEG 22KT 3830 10584
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:44 AM MDT | Special Weather Statement | PUB | Costilla | 31 min |
| Oct 4, 12:05 PM MDT | Special Weather Statement | PUB | Huerfano | 25 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.